At the beginning of the year my anxiety got worse. It used to be something that would rear it’s head when faced with something I found intense and when I found my thoughts overwhelming. It then turned into a constant low hum under the surface. I felt a sense of dread at every moment, it was like I had a new baseline and I was stuck in flight mode. I started a new medication called Pristiq.
When my psychiatrist suggested this medication I was a little hesitant. I had heard the horror stories about it. However I was also on a medication for sleep which had similar stories and I had been fine. I told myself that this one would be no different. All of the stories I had heard where about discontinuation syndrome…aka when you stopped the medication.
My psychiatrist had also warned me that these symptoms could rear their ugly head if I missed a dose. Stupidly I thought that I would be fine. About a month ago I missed my daily dose. I have missed a days dose of different medications before and I thought I would be fine. I wasn’t. What I experienced was pretty mild in reality, but it was so different to anything I had felt before. I felt out of sorts, and I vowed not to miss a single dose again.
Fast forward to last Friday night. I was stupid, there is no other way to describe it. I had not only missed 1 dose of my medication but I had managed to miss 3 days. By Friday night I was well and truly into shitty territory. I had been awake for 2 days, my eyes were burning and I could feel my grip on my own mind slipping.
A few years ago, I didn’t sleep for 5 days. It was around day 2 that I remember there was a switch flicked. I was floating and I didn’t know how to come back down. On Friday I hit that point at around 11:30pm. I was laying in bed, trying to sleep. Every time I closed my eyes there was rain in my head. I know that sounds strange but it’s the only way that I can describe it. You know that sound when the rain is so loud that it feel like the roof is going to cave in? That was my head.
By this stage I had already realised that I was 3 days behind in my medication. I had taken a dose and was waiting for it to kick in. I lay in bed staring at the ceiling, wanting to sleep but too afraid to close my eyes. I started screaming and crying. I scared Paul, I know that I did and by some miracle he managed to quieten me down before I woke Mr 5.
Maybe I should have done it earlier, into a pillow or maybe it was the medication kicking in but 5 minutes after this I promptly fell asleep. On Saturday I felt hungover. Today I feel back on an even keel. I am embarrassed that I let it get to that point. I have set an alarm in my phone to remind myself to take my medication. Last week is not something that I wish to repeat.
*If you are considering stopping any kind of medication then I urge you to speak to your health care provider. It is not something that should be taken lightly and is best done with the guidance of a health professional. This post is my experience, and may be different to your own experiences. Again if you are concerned about any side effects please speak to your GP or Psychiatrist.*
Linking up with Jess for IBOT!